Most people with a common cold can be diagnosed by their signs and symptoms. If your doctor suspects you have a bacterial infection or other condition, he or she may order a chest X-ray or other tests to exclude other causes of your symptoms.
There’s no cure for the common cold. Antibiotics are of no use against cold viruses and shouldn’t be used unless there’s a bacterial infection. Treatment is directed at relieving signs and symptoms.
Pros and cons of commonly used cold remedies include:
- Pain relievers. For a fever, sore throat and headache, many people turn to acetaminophen (Tylenol, others) or other mild pain relievers. Use acetaminophen for the shortest time possible and follow label directions to avoid side effects.Use caution when giving aspirin to children or teenagers. Children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye’s syndrome, a rare but potentially life-threatening condition, in such children.
Consider giving your child over-the-counter (OTC) pain medications designed for infants or children. These include acetaminophen (Children’s Tylenol, FeverAll, others) or ibuprofen (Children’s Advil, Children’s Motrin, others) to ease symptoms.
- Decongestant nasal sprays. Adults can use decongestant drops or sprays for up to five days. Prolonged use can cause rebound symptoms. Children younger than 6 shouldn’t use decongestant drops or sprays.
- Cough syrups. The Food and Drug Administration (FDA) and the American Academy of Pediatrics strongly recommends against giving OTC cough and cold medicines to children younger than age 4 as they may be harmful. There’s no good evidence that these remedies are beneficial or safe for children.It isn’t typically recommended that you give cough or cold medicines to an older child, but if you do, follow the label directions. Don’t give your child two medicines with the same active ingredient, such as an antihistamine, decongestant or pain reliever. Too much of a single ingredient could lead to an accidental overdose.
Lifestyle and home remedies
To make yourself as comfortable as possible when you have a cold, try:
- Drinking plenty of fluids. Water, juice, clear broth or warm lemon water are good choices. Avoid caffeine and alcohol, which can dehydrate you.
- Eating chicken soup. Chicken soup and other warm fluids can be soothing and can loosen congestion.
- Resting. If possible, stay home from work or school if you have a fever or a bad cough or are drowsy after taking medications. This will give you a chance to rest as well as reduce the chances that you’ll infect others.
- Adjusting your room’s temperature and humidity. Keep your room warm, but not overheated. If the air is dry, a cool-mist humidifier or vaporizer can moisten the air and help ease congestion and coughing. Keep the humidifier clean to prevent the growth of bacteria and molds.
- Soothing your throat. A saltwater gargle — 1/4 to 1/2 teaspoon salt dissolved in a 4-ounce to 8-ounce glass of warm water — can temporarily relieve a sore or scratchy throat.
- Using saline nasal drops. To help relieve nasal congestion, try saline nasal drops. You can buy these drops over-the-counter, and they can help relieve symptoms, even in children.In infants, gently suction the nostrils with a bulb syringe (insert the bulb syringe about 1/4 to 1/2 inch, or about 6 to 12 millimeters) after applying saline drops.
In spite of ongoing studies, the scientific jury is still out on common alternative cold remedies such as vitamin C and echinacea. Here’s an update on some popular choices:
- Vitamin C. It appears that for the most part taking vitamin C won’t help the average person prevent colds.
- Echinacea. Studies on the effectiveness of echinacea at preventing or shortening colds are mixed. However, if your immune system is healthy, you’re not taking prescription medications and you’re not allergic to echinacea, using echinacea supplements is unlikely to cause harm.
- Zinc. The cold-fighting reputation of zinc has had its ups and downs. That’s because many zinc studies — both those that find the mineral beneficial and those that do not — are flawed. In studies with positive results, zinc lozenges seemed most effective if taken within 24-48 hours of the onset of symptoms.Zinc side effects include a bad taste and nausea. Talk to your doctor before taking a zinc supplement.
Intranasal zinc might cause permanent damage to the sense of smell. In June 2009, the FDA issued a warning against using three zinc-containing nasal cold remedies because they had been associated with a long-lasting or permanent loss of smell (anosmia).